Hyponatraemia

Serum sodium below <130mmol/L occurs in up to 30% of hospital inpatients and many older patients. However, sudden and dramatic falls in sodium to <120mmol/L can be life-threatening and requires evaluation of fluid status to determine emergency management.

Has the patient had recent diarrhoea, vomiting or extreme polyuria?

A history of recent fluid loss makes hypovolaemia the most likely cause of hyponatraemia.

Does the patient feel dizzy?

Dizziness on standing suggests postural hypotension.

When did the patient last feel well?

The rapidity of onset of hyponatraemia is as important as its biochemical severity in terms of planning treatment.

 Are any previous sodium results available?

 Previous blood results are extremely useful in helping define the duration of hyponatraemia.

Does the patient complain of thirst?

Thirst is usually a good indicator of dehydration, and may raise the possibility of new diabetes mellitus with factitious hyponatraemia due to high glucose levels. The sensation of thirst must be differentiated from that of a dry mouth.

How much does the patient habitually drink?  

It is useful to know if the patient tends to drink large or small volumes.

Has the patient recently undergone surgery or received any intra-venous fluid supplementation?  

Recent surgery increases the chance that the patient is dehydrated.

Recent IV fluid use increases the chance that the patient is hypervolaemic due to inappropriate treatment.

Is the patient confused or agitated?

Neurological sequellae are common with hyponatraemia and can be a guide to its duration.

Is the patient fitting or are they becoming obtunded?

Acute and deteriorating neurological signs demand HDU, very close monitoring and even consideration of IV hypertonic saline.

Does the patient complain of any respiratory symptoms?  

Virtually any intra-thoracic pathology such as pneumonia, pulmonary abscess, tuberculosis or broncogenic carcinoma may be associated with the syndrome of inappropirate anti-diuretic hormone (SIADH).

Does the patient have any features to suggest stroke or intracerebral pathology?  

Recent neurosurgery as well as stroke, intracerebral hemorrhage, abscess or other space occupying lesions may be associated with hyponatraemia due to SIADH or occasionally cerebral salt wasting.

How much alcohol does the patient drink?  

Alcohol excess increases the risk of developing hyponatreamia and also increases the risks associated with it.

Does the patient have any other medical history e.g. liver disease, cardiac failure or nephrotic syndrome?

These all raise the possibility of hypervolaemic hyponatraemia.

What medication does the patient take?  

Diuretic use is very frequently associated with hyponatraemia and increased urinary sodium excretion.

ACE inhibitors and ARB receptor blockers are also frequently associated with hyponatraemia.

Multiple agents are also associated with the syndrome of inappropriate ADH including selective serotonin reuptake inhibitors, Carbamazepine, Desmopressin, Phenothiazines, Tricyclic antidepressants, Cyclophosphamide, Opiates, Vincristine, Non steroidal anti-inflammatory drugs, Clofibrate and Proton pump inhibitors.